Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 425, NWS Dodge City, KS

August 4, 1996Grant County, Stanton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 4, 1996, 6:13 PM CDT for Grant County, Stanton County, Kansas. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 4, 1996, 6:13 PM CDT (23:13 UTC)
Expired
Aug 4, 1996, 6:45 PM CDT
In force
32 min
Issued by
NWS Dodge City, KS
Area
Whole counties

Counties Grant County, KS, Stanton County, KS

The radar

The Dodge City radar (KDDC), 141 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 6:30 PM CDTHail 1Ulysses, KS
Aug 4, 6:30 PM CDTHail 0.75Johnson, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.2 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1996-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 356 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1996-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
356 J/kg
Mixed-layer CIN
-354 J/kg
Mixed-layer LCL
2226 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 042314
SVRDDC
KSC067-187-042345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
613 PM CDT SUN AUG 4 1996

THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 645 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWEST KANSAS

   ...NORTHWESTERN GRANT COUNTY
   ...NORTHEASTERN STANTON COUNTY
 
AT 611 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY
DOPPLER RADAR 8 MILES NORTH OF BIG BOW MOVING EAST NORTHEAST AT 25
MPH. THIS STORM IS EXPECTED TO REMAIN OVER OPEN COUNTRY.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND
DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.  STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

PARKIN/MCAVOY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:42 PM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Aug 4, 3:42 PM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
327 PM CDT SUN AUG 4 1996

FCST CHALLENGE TGT IS AMOUNT OF CONVECTION.  TWO SEPERATE S/WV TRFS TO
AFFECT THE CWA...ONE WAS ANALYZED IN SOUTHWEST NM ON THIS MORNINGS UA
DATA...WITH STRONGER WV IN THE GREAT BASIN.  NGM AND ETA HANDLE THE
SYSTEMS DIFFERENTLY WITH THE NGM HOLDING ON TO THE NM S/WV A LITTLE
STRONGER.  BASED ON PROFILERS...THE NM S/WV DOES NOT APPEAR TO BE THAT
STRONG BUT MAY BE ENUF TO HELP BREAK THE CAP ACRS THE AREA.  HIGH
THETA-E AIR REMAINS ACRS THE AREA...THERE IS A LOT OF INSTABILITY.
CONVECTION FIRING THIS PM IN SOUTHEAST COLO AND FAR NORTHEAST NM ALONG
WESTERN EDGE OF DEEPER MOISTER AS SEEN BY WATER VAPOR LOOP.  CAA IN THE
MID LEVELS COUPLED WITH AT LEAST SOME DYNAMICS AND JUICY BNDRY LYR AIR
SHLD BE ENUF TO SET OFF AT LEAST SCT CONVECTION TGT.  WENT WITH 50/50
POPS WHICH WILL ALSO BE CONSISTENT WITH GOING FCST.  A SVR STORM OR TWO
IS NOT OUT OF THE QUESTION.  EVEN THOUGH IT APPEARS THE BIGGEST MCS WL
BE IN NE/IA...THERE COULD ALSO BE A DECENT COMPLEX DEVELOP IN W KS.

IN LATER PDS...ETA IS FURTHEST SOUTH WITH THE GREAT BASIN S/WV BUT WITH
ALL THREE (NGM/ETA/AVN) BRINGING PVA/PIVA ACRS THE CWA OVERNIGHT.  SO
THERE MAY BE CONVECTION AFTER MIDNIGHT.  SFC TO RESPOND LATER TMRW TO
STRONG UPPER SYSTEM DROPPING INTO NORTHERN ROCKIES.  SFC TO REMAIN
MOIST WITH THE WEAKEST CAP IN THE EASTERN PART OF THE CWA.  ANY SFC
CONVERGENCE COULD SET UP A TRW SO WENT WITH LATE AFTN POPS FAR EAST
WITH 20/40 POPS EAST HALF TMRW NIGHT WITH UVV AGAIN FROM WK S/WV.

DDC 068/094 071/096 071 512
GCK 066/095 069/098 069 512
EHA 065/096 067/098 068 511
LBL 066/095 068/097 069 512
HYS 069/093 071/098 072 523^
P28 074/098 073/099 073 424

HUTTON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 4:18 PM CDTSevere Thunderstorm WarningDDCHamilton47 min
Aug 4, 5:04 PM CDTSevere Thunderstorm WarningDDCHamilton46 min
Aug 4, 5:29 PM CDTSevere Thunderstorm WarningDDCStanton46 min
Aug 4, 5:46 PM CDTSevere Thunderstorm WarningDDCKearny49 min
Aug 4, 6:43 PM CDTSevere Thunderstorm WarningDDCGrant47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.